Baclofen Oral Taper
For patients on long-term oral baclofen, taper gradually by reducing the dose by 10-25% every 1-2 weeks to avoid potentially life-threatening withdrawal symptoms including seizures, hallucinations, and autonomic instability. 1
Critical Safety Considerations
Abrupt discontinuation of baclofen is dangerous and can be fatal. Withdrawal symptoms include:
- Visual and auditory hallucinations
- Anxiety, agitation, and delirium
- Fever, tremors, and tachycardia
- Seizures (potentially life-threatening)
- In severe cases: rhabdomyolysis, multiorgan failure, and death 1
Never abruptly stop baclofen except in extreme circumstances, and even then, provide appropriate tapering support or bridging therapy.
Recommended Taper Protocol
Standard Approach
- Reduce dose by 25% every 1-2 weeks 2
- This schedule has been used safely with moderate success in clinical practice
- Slower tapers may be necessary for patients on higher doses or longer duration of therapy
Alternative Slower Taper
- Reduce dose by 10% per month or slower for patients who have been on baclofen long-term (≥1 year) 3
- This hyperbolic reduction approach maintains more consistent pharmacological effects and may be better tolerated 4
Individualization Based on Tolerance
- Monitor for withdrawal symptoms closely - if they occur, slow the taper rate further 3
- Tapers may need to be paused and restarted when the patient is ready 3
- Some patients may require tapering over several months to years depending on dose and duration of use 3
Practical Implementation
Starting the Taper
According to FDA labeling, baclofen is typically dosed 5-20 mg three to four times daily, with maximum doses of 80 mg/day 5. When tapering:
- Calculate the reduction: For a patient on 60 mg/day (20 mg TID), a 25% reduction would be 15 mg/day, bringing the dose to 45 mg/day (15 mg TID)
- Maintain each dose level for 1-2 weeks before the next reduction
- At lower doses, consider smaller absolute reductions to avoid disproportionate pharmacological effects
Monitoring Requirements
- Follow up at least monthly during the taper 3
- More frequent monitoring (weekly or biweekly) is prudent given the severity of potential withdrawal
- Assess for early withdrawal symptoms: anxiety, insomnia, tremor, increased spasticity
Adjunctive Management
Pharmacological Support
While evidence is limited specifically for baclofen withdrawal, consider:
- Clonidine or tizanidine for autonomic symptoms (based on principles from opioid withdrawal management) 6
- Benzodiazepines for severe anxiety or seizure risk (use cautiously given their own withdrawal potential)
- Symptomatic treatment for insomnia, gastrointestinal symptoms
Non-Pharmacological Support
- Patient education about expected withdrawal symptoms
- Frequent clinical contact and reassurance
- Physical therapy to manage increased spasticity during taper
Special Circumstances
Perioperative Management
Continue baclofen through the perioperative period, including the day of surgery 1. Do not attempt to taper before elective procedures - the withdrawal risk outweighs any perioperative concerns.
When Taper Fails
If a patient cannot tolerate the taper despite slow reductions and adjunctive support:
- Pause the taper and stabilize at the current dose
- Maximize non-pharmacological spasticity management
- Consider consultation with neurology or physical medicine and rehabilitation
- Accept that some patients may require long-term maintenance therapy
Common Pitfalls to Avoid
- Do not use linear dose reductions throughout the taper - as doses get lower, the same absolute reduction produces larger pharmacological effects 4
- Do not rush the taper - withdrawal symptoms signal the need to slow down 3
- Do not abandon patients who struggle with tapering - this constitutes inappropriate medical care 6
- Do not confuse physical dependence with addiction - patients on prescribed baclofen develop physiological dependence that requires careful management
The key principle: err on the side of slower tapering. A taper taking months or even years is preferable to precipitating severe withdrawal symptoms that can be medically dangerous and may result in the patient refusing further attempts at dose reduction.